Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
April 1, 1983

The Myth of Red Urine due to Phenytoin

Author Affiliations

From the Pharmacy Service (Mr Ward) and Neurology Service (Dr Derby), Veterans Administration Medical Center, New York; and New York University School of Medicine (Dr Derby).

JAMA. 1983;249(13):1723-1724. doi:10.1001/jama.1983.03330370033026

WE WERE recently struck agog to find recorded in a current text of urology that, in the presence of an acid urinary pH, phenytoin (Dilantin, Parke-Davis) will result in a red urine.1 This potentially electrifying information is applicable to thousands of patients in whom the differential diagnosis of hematuria or hemoglobinuria might arise and for whom medical investigation and reassurance might be necessary on a large scale. The phenomenon, however, is not mentioned in many other sources on discoloration of urine and on phenytoin and is unmentioned in Parke-Davis product information. It is unheard of in the practice of neurologists queried, covering a period of practice of many years that encompassed a vast number of individuals with seizure disorder. The author of the cited urology chapter has himself never seen a patient receiving phenytoin who has red urine and was unable to recall the reference from which his information